Louisiana, 2011

Drought in Louisiana, May 1 to 31, 2011

May 1 to 31, 2011 · NWS SHV · 17 events in 17 counties and zones

The month of May began with all of northern Louisiana classified as D3 Extreme and D4 Exceptional Drought status. While some areas of northern Louisiana did see rainfall during the month of May, it did little to change the ongoing drought conditions still prevalent during the end of the month.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

The month of May began with all of northern Louisiana classified as D3 Extreme and D4 Exceptional Drought status. While some areas of northern Louisiana did see rainfall during the month of May, it did little to change the ongoing drought conditions still prevalent during the end of the month.

The following are a few selected cities across Northern Louisiana with their May rainfall totals and departures from normal as well as the 2011 rainfall totals and departures from normal.

Shreveport May rainfall was 2.47. The departure from normal was -2.78.|Shreveport yearly rainfall was 14.35. The departure from normal was -8.31.|Monroe May rainfall was 2.31. The departure from normal was -3.16.|Monroe yearly rainfall was 23.87. The departure from normal was -1.70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 30, 8:18 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 30, 8:18 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
918 PM CDT SAT APR 30 2011

.DISCUSSION...
ISOLATED STRONG TO SEVERE TSTMS CONTINUE ACROSS NW CWA...WITH TOR
WATCH STILL IN EFFECT FOR NE TX...ALONG AND NORTH OF INTERSTATE
20...SE OK...AND SW AR...ALONG AND NORTH OF INTERSTATE 30...UNTIL
2 AM. THIS ACTIVITY AHEAD OF COLD FRONT...AND LITTLE DEVELOPMENT
UPSTREAM ALONG BOUNDARY. NO PCPN HAS DEVELOPED ALONG FRONT EITHER.
AS A RESULT...LOWERED OVERNIGHT POPS TO 50 PERCENT NW TO 20
PERCENT SE CWA OVERNIGHT./15/.

&&

.AVIATION...
ISOLD STG TSTMS ALONG A PREFRONTAL BAND...GENERALLY NEAR THE
INTERSTATE 30 CORRIDOR. STRONGEST CELL HEADED TOWARDS TXK
TERMINAL...BTWN 03-04Z...OTHERWISE...NO OTHER CONVECTION IMMINENT
FOR REMAINING TERMINALS. FOR THE MOST PART...VFR CIGS ACROSS MUCH OF
AREA...HOWEVER...MVFR CIGS CONTINUE TO PREVAIL AT ELD AND MLU
TERMINALS. S-SE WINDS 5 TO 10 KTS ACROSS AREA. EXPECT ONCE AGAIN FOR
MVFR CIGS TO ADVECT NORTHWARD AREAWIDE AFTER 06Z...AND ONCE AGAIN
MAY BREAK UP TO VFR BTWN 15-18Z...ON SUNDAY. AS COLD FRONT REACHES
TO NEAR THE INTERSTATE 30 CORRIDOR BTWN 21-24Z SUNDAY...CONVECTION
TO BECMG NUMEROUS NEAR BOUNDARY...AND WSHFT TO N-NE WITH A FEW STG
GUSTS. ASIDE FROM TXK...SLOW MOVG FROPA TO AFFECT REMAINING TERMINAL
SITES SOMETIME AFTER 0Z MONDAY./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  69  82  60  66  49 /  30  70  70  80  70
MLU  67  84  66  72  49 /  20  50  50  80  70
DEQ  60  70  51  58  42 /  40  90  80  80  50
TXK  65  77  54  61  47 /  40  90  80  80  70
ELD  67  81  59  66  46 /  30  90  70  80  70
TYR  69  79  53  64  45 /  40  70  70  70  70
GGG  69  83  55  64  47 /  40  60  70  80  70
LFK  72  84  63  75  49 /  30  30  50  50  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...NONE.
OK...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112.

&&
Hazardous weather outlook, Apr 30, 11:14 AM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1214 PM CDT SAT APR 30 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-011100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1214 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS WILL DEVELOP LATER TODAY AND INCREASE IN AREAL
COVERAGE AND INTENSITY TONIGHT AS A COLD FRONT MOVES INTO THE
REGION. EXPECT LOCALLY HEAVY RAINFALL WITH AMOUNTS OF ONE TO THREE
INCHES BY LATE TONIGHT. THIS RAIN WILL OCCUR OVER AREAS THAT HAD
RECENTLY RECEIVED HEAVY RAIN. EXPECT RAPID WATER RUNOFF AND
POSSIBLE FLASH FLOODING OVER NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...
AND SOUTHWEST AND SOUTH CENTRAL ARKANSAS. THE AREA OF CONCERN IS
MAINLY NORTH OF AN EL DORADO ARKANSAS TO PITTSBURG TEXAS LINE.

ALSO...SOME STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS THIS AFTERNOON INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
STRONG TO SEVERE THUNDERSTORMS...WITH LARGE HAIL...HEAVY RAINFALL...AND
DAMAGING WINDS WILL BE POSSIBLE SUNDAY THROUGH MONDAY...AS A FRONT
MOVES ACROSS THE FOUR STATE REGION.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF HAM RADIO OPERATORS...EMERGENCY MANAGEMENT
PERSONNEL...AND STORM SPOTTER NETWORKS MAY BE NEEDED LATER THIS
AFTERNOON THROUGH TONIGHT.

In the hours before

Local storm report, Apr 30, 8:41 PM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
941 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     FUNNEL CLOUD     2 NE HUGHES SPRINGS     33.02N 94.61W
04/30/2011                   CASS               TX   LAW ENFORCEMENT

            STATE TROOPER REPORTS FUNNEL CLOUD 2 MILES NORTHEAST OF
            HUGHES SPRINGS

&&

MHEMINGW
Local storm report, Apr 30, 9:13 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1013 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TORNADO          2 S DAINGERFIELD        33.00N 94.72W
04/30/2011                   MORRIS             TX   TRAINED SPOTTER

            TORNADO ON GROUND MOVING NE AT 25 MPH.

&&

MHEMINGW
Local storm report, Apr 30, 9:21 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1021 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     HAIL             3 SE DOUGLASSVILLE      33.16N 94.31W
04/30/2011  M1.00 INCH       CASS               TX   LAW ENFORCEMENT

            STATE TROOPER REPORTED QUARTER SIZED HAIL

&&

MHEMINGW
Local storm report, Apr 30, 9:39 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1039 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             4 NW ATLANTA            33.16N 94.21W
04/30/2011  M1.00 INCH       CASS               TX   AMATEUR RADIO

            QUARTER SIZED HAIL REPORTED AT COUNTY ROAD 3214 AND
            HIGHWAY 77W

&&

MHEMINGW
Local storm report, Apr 30, 9:50 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1050 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TORNADO          LONE STAR               32.94N 94.71W
04/30/2011                   MORRIS             TX   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN ON THE NORTH SIDE OF LONE
            STAR. POWER OUTAGES REPORTED IN LONE STAR.

&&

MHEMINGW
Local storm report, Apr 30, 10:10 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 PM CDT SAT APR 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             2 NW QUEEN CITY         33.17N 94.18W
04/30/2011  M1.00 INCH       CASS               TX   AMATEUR RADIO

            QUARTER SIZED HAIL REPORTED AT THE INTERSECTION OF COUNTY
            ROAD 3544 AND FM 96

&&

MHEMINGW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Bienville

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bienville forecast zone
Reported by
Emergency Manager
Coordinates
32.347, -93.056 (the zone’s center; the record gives no point)

Drought, Bossier

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Bossier forecast zone
Reported by
Emergency Manager
Coordinates
32.679, -93.605 (the zone’s center; the record gives no point)

Drought, Caddo

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Emergency Manager
Coordinates
32.580, -93.882 (the zone’s center; the record gives no point)

Drought, Caldwell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Caldwell forecast zone
Reported by
Emergency Manager
Coordinates
32.092, -92.117 (the zone’s center; the record gives no point)

Drought, Claiborne

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Claiborne forecast zone
Reported by
Emergency Manager
Coordinates
32.823, -92.996 (the zone’s center; the record gives no point)

Drought, De Soto

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
De Soto forecast zone
Reported by
Emergency Manager
Coordinates
32.056, -93.737 (the zone’s center; the record gives no point)

Drought, Grant

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Emergency Manager
Coordinates
31.600, -92.559 (the zone’s center; the record gives no point)

Drought, Jackson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Emergency Manager
Coordinates
32.302, -92.558 (the zone’s center; the record gives no point)

Drought, La Salle

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Law Enforcement
Coordinates
31.677, -92.160 (the zone’s center; the record gives no point)

Drought, Lincoln

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Emergency Manager
Coordinates
32.602, -92.665 (the zone’s center; the record gives no point)

Drought, Natchitoches

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Natchitoches forecast zone
Reported by
Emergency Manager
Coordinates
31.724, -93.096 (the zone’s center; the record gives no point)

Drought, Ouachita

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ouachita forecast zone
Reported by
Emergency Manager
Coordinates
32.478, -92.155 (the zone’s center; the record gives no point)

Drought, Red River

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Red River forecast zone
Reported by
Emergency Manager
Coordinates
32.093, -93.340 (the zone’s center; the record gives no point)

Drought, Sabine

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sabine forecast zone
Reported by
Emergency Manager
Coordinates
31.564, -93.555 (the zone’s center; the record gives no point)

Drought, Union

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Union forecast zone
Reported by
Emergency Manager
Coordinates
32.832, -92.375 (the zone’s center; the record gives no point)

Drought, Webster

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Emergency Manager
Coordinates
32.714, -93.335 (the zone’s center; the record gives no point)

Drought, Winn

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Winn forecast zone
Reported by
Emergency Manager
Coordinates
31.944, -92.637 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297808, 297809, 297810, 297811, 297812, 297813, 297814, 297815, 297816, 297817, 297818, 297819, 297820, 297821, 297822, 297823, 297824.